Hail, Leslie
- When
- April 25, 6:45 PM EST
- Where
- Leslie County, 0.69 mi S of Hyden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.160, -83.370
Another round of severe thunderstorms downed trees and dropped very large hail across a large swath of eastern Kentucky on April 25, 2015. The largest hail stones ranged in size from golf balls to baseballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Another round of severe thunderstorms downed trees and dropped very large hail across a large swath of eastern Kentucky on April 25, 2015. The largest hail stones ranged in size from golf balls to baseballs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 25, 2:56 PM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 356 PM EDT SAT APR 25 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 350 PM EDT SAT APR 25 2015 CURRENT CONDITIONS ACROSS THE AREA FEATURE SOME CLEARING SKIES IN THE SOUTH AND SHOWERS MOVING OFF TO THE NORTHEAST INTO OHIO. WENT A BIT SLOWER ON ERODING CLOUDS IN THE SOUTH WITH THE NORTH REMAINING WITH CLOUDS A BIT LONGER BUT THIS WILL CREATE A HEATING DIFFERENTIAL BOUNDARY BETWEEN NORTHERN AND SOUTHERN PORTIONS. WITH THIS...EXPECTING SEVERE CONVECTION TO MOVE INTO THE AREA AFTER 21Z AND MOST LIKELY FROM THE WEST. IT IS UNLIKELY THAT LIKE THE HRRR SUGGESTS THAT THE STORMS WILL DEVELOP OVER EASTERN KENTUCKY BUT RATHER MOVE IN FROM THE WEST. HAVE UPDATED THE POPS TO SUGGEST THIS. WILL STILL KEEP THE TEMPERATURE DIFFERENCES IN PLACE AS WELL. AT THIS TIME...WARMING CONTINUES IN THE SOUTH AND CONVECTION IN WESTERN KY IS NEAR OR BEGINNING CONVECTIVE INITIATION. WITH THIS DEVELOPMENT...WOULD EXPECT THIS ACTIVITY TO MOVE EAST WITH THE BEST ENVIRONMENT CONVERGING OVER THE HAL ROGERS PARKWAY AND SOUTH. THEN HEADING INTO TONIGHT...THE LOW OFF TO THE WEST WILL FINALLY TRACK EAST WITH A POSSIBLE MCS DEVELOPING DURING THE EARLY PORTION OF TONIGHT AND MOVING INTO THE AREA. ALL PRECIP...AND ASSOCIATED ACTIVITY WILL COME TO AN END AFTER 06Z. THE MID LEVEL WAVE WILL BE DEPARTING TO THE EAST OF THE AREA EARLY ON SUNDAY...WITH THE REGION IN NW CYCLONIC FLOW AROUND A CLOSED LOW OVER THE ATLANTIC. THE SFC LOW WILL ALSO BE DEPARTING TO THE SOUTHEAST...BUT CHANCES FOR SHOWERS WILL LINGER INTO SUNDAY MORNING...MAINLY ACROSS THE SOUTHEAST. ENOUGH MOISTURE WILL LINGER NEAR 850 MB FOR SOME FLAT CU WELL INTO THE AFTERNOON ON ACROSS THE SOUTHERN HALF OF THE AREA. SURFACE HIGH PRESSURE WILL BUILD TOWARD THE REGION FOR SUNDAY NIGHT. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 340 PM EDT SAT APR 25 2015 THE UPPER LEVEL LOW WELL TO OUR NORTH AND EAST WILL HAVE MEANDER BACK CLOSER TO THE NORTHEAST US COAST BY THE START OF THE PERIOD AND REMAIN THERE INTO MONDAY NIGHT...BEFORE FINALLY GETTING KICKED EAST BY A NORTHERN STREAM SYSTEM MOVING INTO CENTRAL CANADA. ONE DISTURBANCE WILL PASS BY TO OUR NORTH AND EAST ON MONDAY INTO MONDAY EVENING AS IT ROTATES AROUND THE UPPER LOW. THIS SHOULD BRING A CONSIDERABLE AMOUNT OF CU TO THE REGION... ESPECIALLY THE EAST ALONG WITH A SPRINKLE OR A STRAY SHOWER. ONCE THIS SHORTWAVE DEPARTS TO THE EAST...A PERIOD OF HEIGHT RISES AND SFC HIGH PRESSURE WILL DOMINATE INTO EARLY ON WED. THIS SHOULD YIELD DRY WEATHER FROM LATE MON EVENING THROUGH TUE NIGHT. THE NEXT CHANCES FOR PRECIPITATION WILL COME DURING THE SECOND HALF OF THE WEEK. THERE ARE RUN TO RUN AND MODEL TO MODEL DIFFERENCES AND INCONSISTENCIES DURING THIS PERIOD...HOWEVER...WITH THE 12Z GFS TAKING A NORTHERN STREAM SYSTEM TO OUR NORTH AT MIDWEEK WHILE THE GFS TAKES A MID LEVEL WAVE TO OUR SOUTH. DURING THE LATTER HALF OF THE WEEK...THE GFS BUILDS MID LEVEL RIDGING TOWARD THE ST LAWRENCE VALLEY WITH CORRESPONDING SFC HIGH PRESSURE AT THE SURFACE. THIS YIELDS DRY AND WARM WEATHER DURING THE SECOND HALF OF THE WEEK...IF IT WERE TO VERIFY. BUT...THE 12Z ECMWF HAS MORE INTERACTION BETWEEN THE SHORTWAVES FROM MID WEEK INTO EARLY ON FRIDAY...AND DEVELOPS AND TAKES A CLOSED SOUTH AND SOUTHEAST AND THEN EAST FROM THE GREAT LAKES TO THE APPALACHIANS AND THEN TO THE EASTERN SEABOARD THROUGH THU NIGHT. THIS WOULD BE A WETTER...CLOUDIER...AND COLDER SCENARIO FROM MIDWEEK...WED INTO THU NIGHT WITH DRY WEATHER TO END THE PERIOD. GIVEN ALL THE UNCERTAINTY WITH THIS...WE HAVE LEANED TOWARD THE MODEL BLEND WHICH IS MORE OR LESS MIDDLE OF THE ROAD. THIS HAVE A PROLONGED PERIOD OF SLIGHT CHANCE TO CHANCE POPS FROM WED INTO THU NIGHT. THIS ALSO WAS A COLDER FORECAST FOR MAX TEMPS IN PARTICULAR FOR THE PERIOD FROM WED INTO FRI. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 230 PM EDT SAT APR 25 2015 THE SHOWERS THAT HAVE MOVED THROUGH THE NORTHERN HALF OF EASTERN KENTUCKY THIS MORNING HAS MOVED NORTHEAST OUT OF THE AREA BUT IFR AND BELOW CIGS AND VIS REMAIN AND HAVE INCLUDED THIS IN THE TAFS THROUGH THE EVENING HOURS. AS WARM FRONT SLOWLY NUDGES NORTH...CLOUDS WILL BE ON THE INCREASE IN THE SOUTH AS THUNDERSTORMS DEVELOP AND MOVE IN FROM THE NORTHWEST. THIS WILL RESULT IN BELOW FIELD MINS THROUGH THE NIGHT WITH THUNDER NEAR EACH STATION THROUGH 06Z. AFTERWARD...LOW CIGS AND VIS WILL LINGER THROUGH THE MORNING HOURS. WINDS WILL REMAIN RELATIVELY LIGHT THROUGH THE PERIOD OUTSIDE OF THUNDERSTORMS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SHALLENBERGER LONG TERM...JP AVIATION...SHALLENBERGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 603 PM EDT SAT APR 25 2015 KYZ068-069-079-080-083>088-116-117-270115- ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX- BELL-HARLAN-CLAY-LESLIE- INCLUDING THE CITIES OF...BRODHEAD...MOUNT VERNON...MCKEE... ANNVILLE...BURNSIDE...SOMERSET...LONDON...MONTICELLO...STEARNS... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...MANCHESTER... HYDEN 603 PM EDT SAT APR 25 2015 ...SEVERE THUNDERSTORM WATCH 116 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED THIS EVENING. THE GREATEST THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO BE POSSIBLE...AND COULD QUICKLY BRING SMALL STREAMS OUT OF THEIR BANKS IF THUNDERSTORMS REPEATEDLY AFFECT THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OCCURRENCE OF HAIL...DAMAGING WINDS...OR FLOODING THROUGH TONIGHT TO THE NATIONAL WEATHER SERVICE. KYZ058-111>115-118-270115- ESTILL-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-LETCHER- INCLUDING THE CITIES OF...IRVINE...RAVENNA...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... JENKINS...WHITESBURG 603 PM EDT SAT APR 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED THIS EVENING. THE GREATEST THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO BE POSSIBLE...AND COULD QUICKLY BRING SMALL STREAMS OUT OF THEIR BANKS IF THUNDERSTORMS REPEATEDLY AFFECT THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OCCURRENCE OF HAIL...DAMAGING WINDS...OR FLOODING THROUGH TONIGHT TO THE NATIONAL WEATHER SERVICE. KYZ044-050>052-059-060-104-106>110-119-120-270115- FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... CLAY CITY...STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... WHEELWRIGHT...INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE... SOUTH WILLIAMSON 603 PM EDT SAT APR 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 705 PM EDT SAT APR 25 2015 KYZ113-115-252330- KNOTT-PERRY- 705 PM EDT SAT APR 25 2015 ...A STRONG THUNDERSTORM WILL AFFECT KNOTT AND PERRY COUNTIES UNTIL 7:30 PM... AT 704 PM EDT...A STRONG THUNDERSTORM WAS OVER BULAN...OR NEAR HAZARD...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 35 MPH AND UP TO HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAZARD...HINDMAN...EMMALENA...RITCHIE...ANCO...SMITHSBORO...FISTY... WISCOAL...BULAN...ELIC...CARRIE...AMBURGEY...CORDIA...CODY AND DWARF. THIS INCLUDES THE FOLLOWING HIGHWAYS... HAL ROGERS PARKWAY BETWEEN MILE MARKERS 58 AND 59. KENTUCKY HIGHWAY 80 IN PERRY COUNTY BETWEEN MILE MARKERS 9 AND 15. && LAT...LON 3728 8325 3736 8324 3734 8295 3721 8298 TIME...MOT...LOC 2304Z 281DEG 17KT 3730 8317 GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 722 PM EDT SAT APR 25 2015 KYZ116-117-252345- CLAY-LESLIE- 722 PM EDT SAT APR 25 2015 ...A STRONG THUNDERSTORM WILL AFFECT CLAY AND LESLIE COUNTIES UNTIL 7:45 PM... AT 722 PM EDT...A STRONG THUNDERSTORM WAS OVER PLANK...OR 8 MILES SOUTHEAST OF MANCHESTER...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 35 MPH AND UP TO HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HYDEN...BEAR BRANCH...QUEENDALE...ROARK...ESSIE...STINNETT...HOSEA... MOZELLE...HOSKINSTON...MARCUM...GOOSE ROCK...OGLE...CREEKVILLE... SPRING CREEK...THOUSANDSTICKS...ASHER...LIPPS...PLANK...BOHO AND ASHERS FORK. THIS INCLUDES HAL ROGERS PARKWAY BETWEEN MILE MARKERS 22 AND 23... BETWEEN MILE MARKERS 25 AND 27...AND BETWEEN MILE MARKERS 35 AND 44. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR SOUTHEASTERN KENTUCKY. && LAT...LON 3700 8371 3713 8375 3720 8337 3698 8336 TIME...MOT...LOC 2322Z 263DEG 28KT 3708 8365 GEOGERIAN
The Jackson,KY radar (KJKL), 48 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
22 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail just smaller than tennis balls was reported in Scaffold Cane.
A porch and a deck were destroyed by trees that were blown down by thunderstorm wind gusts.
The siding on a home was damaged. An outbuilding was moved about a foot by thunderstorm wind gusts. Some trees were damaged and uprooted along Craig Rd.
Trees and power lines were blown down along Angel Rd.
Trees and power lines were blown down in the Hemlock subdivision.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569385, 569386, 569387, 569389, 569406, 569388, 569391, 569390, 569392, 569393, 569395, 569396, 569394, 569404, 569401, 569397, 569398, 569405, 569381, 569400, 569399, 569382, 569403, 569383, 569384, 569402.